Virginia, 2003

Lightning Strike in Virginia, August 13, 2003

August 13, 2003 · NWS LWX · 1 event in 1 county or zone

Lightning struck a building on Willowood Place on the evening of the 13th. The bolt started a fire which sent one firefighter to the hospital for minor injuries and caused $25,000 damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Lightning struck a building on Willowood Place on the evening of the 13th. The bolt started a fire which sent one firefighter to the hospital for minor injuries and caused $25,000 damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 13, 1:47 PM EST, 4 hours 24 minutes earlier.

Area forecast discussion, Aug 13, 1:47 PM EST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
247 PM EDT WED AUG 13 2003

.SHORT TERM...(TNGT-THU)...
THINGS FINALLY LOOKING ON THE IMPROVE FOR A FEW DAYS...AFTR WE GET
THRU TNGT. TINY CELLS ARE POPPING IN THE CWA - ACTUALLY IT SEEMS A
LN IS FORMING FM SRN NEW HAMPSHIRE TO CHO. THIS APPEARS TO BE IN
ASSO W/ A VORT MAX APPARENT ON THE M-ETA. XPCT CNVCTN THIS WL
CONTINUE THROUGH AT LEAST MID EVENING...ALTHO WL BE RLTVLY
UNORGANIZED. ANOTHER DAY OF AN XTRMLY LGT WIND FIELD...WHICH MEANS
THAT WHEN/WHERE STORMS FORM THE POTENTIAL EXISTS FOR VERY HVY
RAIN/PSBLY STREAM FLDG. CHC POPS AREAWIDE TNGT.

AND THEN THURS...WHATDYA KNOW? NO POPS IN FCST AS HIGH PRES BUILDS
DOWN FM THE N. MUCH OF NRMCL GUIDNC PUSH TEMPS INTO L90S. AM GOING
TO STOP AT U80S.  GETTING BETTER ALL THE TIME....

WOODY

.LATER PERIODS...BLDG RDGG SFC-ALFT DOMINATES FCST PD. WK CDFNT PSG
SAT. BY THIS TIME...H5 RDG MVS WWD TO CNTR OF CONUS. FEEL SATD SOILS
PLAYING HAVOC W/ MDL QPF PARAMETERIZATIONS. THUS...GOING W/ SCT CLDS
AND 10 PCT POPS. H8 TEMPS PRETTY CONSTANT. WL GO W/ MAXT ARND 90 FRI
AND SAT.

XTNDD...HIPRES SUN-MON. GFS/EURO PRETTY CLOSE ON TIMING NXT CDFNT
ELY WED. HV BROUGHT 20 POPS INTO THE GRIDS TUE...AND CHC TSRA WED W/
CDNFT. STILL NEED TO KEEP WIGGLE ROOM AS TIMING OF WEAKER SYSTMS NOT
COMPLETELY RESOLVED JUST YET. ON TEMPS...HV MADE A FEW CHGS...MOSTLY
TO SHADE DWNWD...SPCLY AT NGT. WUD XPCT SLGTLY LOER DEWPTS IN A NW
FLW REGIME...AND MOCLR SKIES MOST NGTS WL AIDE IN HEAT DISPERSION.

HTS

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Aug 13, 10:09 AM EST, 8 hours 2 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-140800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1109 AM EDT WED AUG 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE AGAIN EXPECTED TO DEVELOP ACROSS THE
REGION THIS AFTERNOON AND THIS EVENING. STORMS WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAINFALL. SOIL CONDITIONS ARE NEARLY SATURATED
OVER MUCH OF THE AREA SO ADDITIONAL HEAVY RAINFALL MAY PRODUCE
LOCALIZED FLOODING. HOWEVER...WIDESPREAD FLOODING IS NOT
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SPOTTERS ARE ENCOURAGED
TO FORWARD HEAVY RAINFALL OR FLOODING REPORTS TO THE NATIONAL
WEATHER SERVICE IN STERLING.

ABW

The radar

The Sterling radar (KLWX), 18 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Loudoun

When
August 13, 6:11 PM EST
Where
Loudoun County, Sterling
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

A structure was damaged by lightning.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337285.